Pulmonary Embolism Leads To Woman's Death After Using Birth Control
Swissmedic, the medical regulatory agency in Switzerland, is looking into the death of a young woman who suffered a pulmonary embolism that appears to be a side effect of her birth control medication. According to the agency, the woman had been using Yaz, an oral medication made by Bayer Pharmaceuticals, for about 10 months when her death occurred in mid-September.
The cause of death was ruled pulmonary embolism, a blood clot that travels from another area of the body and blocks the main artery of the lung. The most common sources of the embolism are the lower extremities, which produce deep venous thrombosis (DVT’s). All estrogen-containing oral contraceptives carry an increased risk of the formation of DVT’s.
This is the second death that Swissmedic has investigated this year related to the oral contraceptive. The first death occurred in May 2009 and involved a 16-year-old girl who also suffered pulmonary embolism.
The FDA approved Yaz in 2006. It is a reformulated version of the Yasmin birth control pill first introduced in 2001. Because of concerns about safety, Yaz has a lower level of ethinyl estradiol (estrogen) than the original medication.
Yaz also contains drosperinone, which is a new type of progestin not found in any other oral contraceptive. The use of drosperinone has been linked to an increase in blood potassium levels, a condition called hyperkalemia, which can cause heart problems.
The FDA has received over 50 reports of deaths connected to the Yaz or Yasmin birth control pill since 2004. The deaths all involved young woman who suffered cardiac arrest, pulmonary embolism, and strokes. Hyperkalemia was often present at the time of death.
In 2008, the FDA sent Bayer a warning letter regarding its television ads, which were said to overstate its efficacy and promoted it for non-approved conditions, such as premenstrual syndrome. Bayer corrected the ads in February 2009.